NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 6, 8:18 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 6, 8:18 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
918 AM CDT Thu Apr 6 2017
.UPDATE...
917 AM CDT
With low pressure now out over Lake Erie and high pressure well
northwest over North Dakota, wind direction will be north to west
of north for most areas. This does not favor high winds on the
Illinois side of Lake Michigan. We do think winds will come up
from where they are currently though, as we begin to mix a bit
more today and tap into some higher winds that we have not been
able to tap into just yet.
We are going to downgrade Cook County to a Wind Advisory from a
High Wind Warning. Again, winds will indeed pick back up, and we
are starting to see some of this now, and with the damp ground
localized tree damage and downed power lines do remain possible,
so this event is not done yet. The highest concern is near the
immediate lake shore mainly along and south of Chicago.
For Lake and Porter counties of Indiana, while winds are holding
at 50 mph or less, the very damp ground and better northerly fetch
does support a concern for damaging winds and no changes are
expected here as mixing increases this afternoon.
Webcams depict a bit of a buffer on waves and the immediate
lakeshore in downtown Chicago. While significant flooding is not
anticipated, some spill over along the immediate lake shore is
still possible. More significant impacts would be expected for any
exposed areas in far southern Cook County and across northwest
Indiana. We will assess the lakeshore headlines here shortly.
KMD
&&
.SHORT TERM...
321 AM CDT
Through Tonight...
No changes being made to wind and lakeshore flooding headlines
this morning, as the peak of each is expected this morning along
the northeast Illinois shore, and most of today along the
northwest Indiana shore.
The large, well-defined upper low is centered across southern
Lake Michigan this morning, with the 993 mb surface low just south
of Toledo, Ohio. First regarding precipitation...elongated
deformation and associated lift continue to support occasional
blossoming areas of rain across the Chicago metro and northwest
Indiana early this morning. Under these, there have been some
scattered observations of temperatures dropping into the mid 30s
and snow/mix being observed. This patchy wet snow mix here and
there should basically be the case through 9 a.m. or so as this
area of forcing slowly slides northeast. Surface wet bulb values
2-4 degrees above freezing support this very wet snow type not
accumulating, but could see a pocket or two of reduced visibility.
While the main deformation will pull away by late morning and
most locations drying, an area of mid-level vorticity is forecast
to wrap southward down the back side of the low, continuing some
support for patches of light rain into early/mid afternoon across
far east/northeast Illinois and northwest Indiana.
Regarding winds, the speed increase has been slower than
initially forecast, with gusts as of 3 a.m. of 40-45 mph along the
lake shore. The pressure gradient tightens further over these next
several hours and a channel of 45-50 kt winds at 2-3 kft is
forecast to rotate over, and presently seeing that on upstream
GRR VWP data. So will leave the wind headlines as is, noting in
the High Wind Warning for Cook County that the highest gusts of
50-60 mph will most likely be observed on the shore from Chicago
southward. Also these will likely be in the morning and
considered ending the Warning for Cook County around 12 pm, but
day shift can assess and convert it to a short advisory if needed.
The far northwest Indiana warning looks good, though again peak
gusts may fall out slightly shy of 60 mph.
As for waves, the wind has become more backed in direction to due
north quicker than initially forecast. This will basically not
have any effect on forecast waves for northwest Indiana due to a
continued long fetch, but for northeast Illinois the duration of
the longest fetch becomes less. Thus the waves will fall out
slightly lower at 12-16 ft, which obviously is still plenty high
and worthy of keeping the warning. The timing of waves still
looks the same as has been forecast.
Clouds will thin across north central Illinois later this morning
into the afternoon, with some holes even further east. Highs are
a bit tricky and dependent on how exactly these clouds shake out.
In northwest Indiana, highs should only climb into the lower 40s.
Complete clearing is expected tonight with winds remaining 10-15
mph, and lows between 29 and 32.
MTF
&&
.LONG TERM...
321 AM CDT
Friday through Wednesday...
The weather message of note going into the week's end will be
full sunshine on Friday and what appears to be mainly sunny on
Saturday. Looking back at both Chicago and Rockford observational
data, each have experienced 16 of the past 20 days as cloudy, and
the other 4 days were partly/mostly cloudy. So the brightness in
itself will be noteworthy! An amplified upper ridge will be moving
over during that time responsible for less clouds, with
temperatures moderating to early April normals on Friday and above
normal by Saturday. In-between with light winds on Friday night
could be some sub-freezing temperatures in outlying locations, for
those with early season agricultural interests.
The next Pacific system for the end of the weekend into the
beginning of next week takes a more northern route than its
several predecessors. Surface cyclogenesis has been forecast on
several consecutive runs of global guidance on Sunday within the
general Central Plains to Upper Midwest region. This pattern
favors low-level warm advection into the area with 850mb
temperatures at 12C-13C, which this time of year looking back
supports 71 as an average at Chicago ORD. Highs on Sunday and even
Monday could even be several degrees warmer than forecast
depending on cloud cover and on Monday showers/storms.
Guidance depiction of the system evolution into Sunday night
supports potential robust convection to the west/northwest of the
area that could near or move into the area later Sunday night,
probably in a somewhat weaker state. Not surprisingly, the model
spread in system evolution grows into Monday. Synoptic placement
of the surface low is mainly to the west/northwest of the local
area on the global guidance, but whether or not it is
strengthening or weakening based on the upper low
orientation/propagation varies. It will be something to keep an
eye on for possible strong/severe convection in the region, as
moisture from the Gulf of Mexico appears open with a well-defined
feed drawn into the system, and instability and shear appear
modest especially for five days out.
Beyond a cool down back to normal is forecast, with onshore flow
probable, meaning highs in the 40s for locations closer to the
lake.
MTF
&&
.AVIATION...
For the 12Z TAFs...
The band of rain is shifting east and should push east of GYY by
15Z. Guidance continues to indicate a few scattered showers may
develop early this afternoon, but have low confidence in timing,
coverage, and impact so covered the showers with a VCSH. While
winds are not overly gusty right now, still thinking gusts will
increase this morning. GYY will still have the highest gusts
around 45 kt. MDW will likely have higher gusts than ORD given its
proximity to the lake with max gusts around 35 kt. Gusts diminish
through the forecast period but winds remain north to north-
northwest.
Cigs are quickly rising so brought terminals to VFR early this
morning. Cigs with any showers that form this aftn will likely
still be low end VFR. Skies clear out late tonight/early Friday
morning.
JEE
&&
.MARINE...
321 AM CDT
Gale and storm force warnings remain as is, and winds are still
expecting to increase this morning.
The low over western Ohio will deepen as it moves over Lake Ontario
this evening. Meanwhile, high pressure will continue to build over
the plains creating a tight pressure gradient over the lake. Wind
speeds are still expected to increase this morning with storm force
gusts around 50 kt over the southern end of the lake. While I have
high confidence in storm force gusts being observed over the
southern open waters and NW IN nearshore waters, confidence is
medium at best for the IL waters. Winds have already turned north
and at times northwest which may limit wind speeds slightly.
However, did not have enough confidence to remove the storm warning.
Winds gradually diminish through Friday as the high spreads east and
then moves overhead Friday night into Saturday. The high continues
east Saturday while a low forms over the upper plains. South winds
may gust to 30 kt Saturday night into Monday. Guidance differs the
path and strength of the low early next week, so confidence is low
in how strong winds will be Sunday night. Models bring the low over
the lake Monday night with high pressure right behind the low. This
will lead to west to northwest winds mid week.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ014 until 7 PM Thursday.
Lakeshore Flood Warning...ILZ014 until 1 AM Friday.
Wind Advisory...ILZ006 until 4 PM Thursday.
IN...High Wind Warning...INZ001-INZ002 until 7 PM Thursday.
Lakeshore Flood Warning...INZ001-INZ002 until 1 AM Friday.
Wind Advisory...INZ010-INZ011-INZ019 until 7 PM Thursday.
LM...Gale Warning...IL nearshore waters until 5 AM Friday.
Gale Watch...LMZ743-LMZ744-LMZ745-LMZ777-LMZ779...7 PM Thursday
to 3 PM Friday.
Storm Warning...LMZ743-LMZ744-LMZ745-LMZ777-LMZ779 until 7 PM
Thursday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Apr 6, 10:15 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1115 AM CDT Thu Apr 6 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
071615-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1115 AM CDT Thu Apr 6 2017 /1215 PM EDT Thu Apr 6 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Significant Non Thunderstorm Wind Risk.
Limited Flooding Risk.
DISCUSSION:
Wind gusts of 40 to 45 mph will be observed today across far
northeast Illinois and northwest Indiana, with gusts of up to
60 mph near the immediate lake shore across northwest Indiana.
Moderate rainfall through earlier this morning will
continue to cause localized flooding, and some creeks
and streams will rise over bankfull from the recent rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Elevated Frost Risk.
Sunday...
Limited Thunderstorm Risk.
Monday...
Elevated Thunderstorm Risk.
DISCUSSION:
Thunderstorm potential increases late Sunday night through the
day and evening on Monday. At this time, it appears there could
be a severe weather threat in the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
&&
LMZ740>745-071615-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1115 AM CDT Thu Apr 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Storm Force Winds or Extremely Hazardous Waves are likely, with
the strongest winds and highest waves across northwest Indiana.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Gale Force Winds or Very Hazardous Waves are likely.
Saturday through Monday...
Hazardous Conditions for Small Craft are likely.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-071615-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1115 AM CDT Thu Apr 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Gale force winds will continue with storm force winds across the
south today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gale force winds will continue into the day Friday, mainly across
the south.
There is a chance of thunderstorms Sunday night through Monday
night.
&&
KMD/MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago